Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 441, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 8, 2009, 4:56 PM CST for 4 counties in Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2009, 4:56 PM CST (22:56 UTC)
- Expired
- Dec 8, 2009, 5:28 PM CST
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 2:54 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 8, 2:54 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CST TUE DEC 8 2009 .DISCUSSION... DEW POINTS CONTINUE TO RISE ACROSS CENTRAL ALABAMA SETTING THE STAGE FOR WHAT COULD TURN OUT TO BE A SIGNIFICANT NIGHTTIME SEVERE WEATHER OUTBREAK ACROSS CENTRAL ALABAMA. THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN IN RESPONSE TO A DEEPENING SURFACE LOW OVER MISSOURI KEEPING A STEADY FLOW GULF MOISTURE INTO THE AREA. GUIDANCE HAS BEEN CONSISTENT IN BRINGING MIDDLE 60 DEGREE DEW POINTS INTO CENTRAL ALABAMA AHEAD OF A STRONG COLD FRONT MAKING IT AS FAR NORTH AS TUSCALOOSA...BIRMINGHAM AND ANNISTON BEFORE FROPA. THE 18Z NAM IS EVEN MORE AGGRESSIVE WITH THIS SOLUTION AND WITH READINGS ALREADY NEAR 60 DEGREES AT MERIDIAN MISSISSIPPI AND MONTGOMERY...THIS IS LOOKING MORE LIKELY. IN FACT DEW POINTS IN SOME OF THE MOST SOUTHERN PORTIONS OF CENTRAL ALABAMA COULD APPROACH 70 DEGREES FOR A VERY BRIEF TIME JUST AHEAD OF THE COLD FRONT. MODEL SOUNDINGS INDICATE DEEPLY CURVED HODOGRAPHS AT 00Z ACROSS SOUTHWESTERN ALABAMA...RESULTING IN OVER 700M/S 0-3KM SRH...WITH HODOGRAPHS STRAIGHTENING OUT SIGNIFICANTLY AFTER 06Z. THIS HOLDS TRUE AS WE SHIFT EASTWARD INTO SOUTH CENTRAL AND SOUTHEASTERN ALABAMA...BUT VALUES ARE NOT QUITE AS IMPRESSIVE FARTHER EAST. SPC HAS INCLUDED A 10% HATCHED AREA FOR AS FAR NORTH AS BIRMINGHAM AND AS FAR EAST AS THE INTERSTATE 20 CORRIDOR. TEMPERATURES HOVER GENERALLY IN THE 50S TONIGHT WITH A BATTLE BETWEEN COLD AIR ADVECTION AND CLEARING SKIES TOMORROW. RAINFALL TOTALS SHOULD BE BETWEEN ONE AND TWO INCHES. DIDN'T SPEND MUCH TIME BEYOND THE 24 HOUR TIME PERIOD LETTING GUIDANCE HANDLE THE FORECAST WITH A FEW TWEAKS...MOSTLY TO LOW TEMPERATURES. IN A NUTSHELL EXPECT CLEAR AND COLD CONDITIONS THROUGH THURSDAY WITH ANOTHER SHOT OF RAINFALL BY FRIDAY AFTERNOON CONTINUING INTO SATURDAY AS THE NEXT SYSTEM MOVES THROUGH THE AREA. 12/SIRMON && .AVIATION...18Z TAF DISCUSSION. ACTIVE WEATHER PERIOD EXPECTED AS STRONG STORM SYSTEM MOVES ACROSS LATER TONIGHT. THROUGH 00Z EXPECT SCATTERED TO NUMEROUS SHOWERS WITH CEILINGS MAINLY BELOW 1000 FEET. AFTER 00Z THUNDERSTORMS DEVELOP ACROSS THE WEST AND SPREAD EASTWARD OVERNIGHT. SOME STRONG TO SEVERE STORMS POSSIBLE WITH WIDESPREAD SHOWERS. EXPECT IFR CONDITIONS AT ALL SITES. STRONG SURFACE WINDS EXPECTED WITH MAINLY SOUTHEAST 15 TO 25 MPH THROUGH 00Z...THEN SHIFTING TO SOUTHWEST 15 TO 30 MPH FROM THE SOUTHWEST...GRADUALLY SHIFTING TO THE WEST AFTER 06Z FROM WEST TO EAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 55 26 47 27 / 100 10 10 10 10 ANNISTON 52 59 26 48 27 / 100 20 10 10 10 BIRMINGHAM 56 58 27 49 26 / 100 10 10 10 10 TUSCALOOSA 58 58 27 51 29 / 100 10 10 10 10 CALERA 57 59 29 50 28 / 100 10 10 10 10 AUBURN 51 64 28 50 27 / 100 30 10 10 10 MONTGOMERY 59 66 32 53 32 / 100 20 10 10 10 TROY 58 67 33 53 32 / 100 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF CENTRAL ALABAMA. && 07/07/07
Hazardous weather outlook, Dec 8, 12:58 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1258 PM CST TUE DEC 8 2009 ALZ011>015-017>050-091902- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1258 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ELEVATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE EVENING HOURS ACROSS THE WESTERN SECTIONS OF CENTRAL ALABAMA. THESE STORMS WILL OCCUR WELL AHEAD OF THE FRONT. THERE IS A SMALL CHANCE THAT SOME OF THESE STORMS MAY PRODUCE SOME HAIL. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT THROUGH EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL ALABAMA. THE MAIN THREATS WILL BE DAMAGING WINDS UP TO 60 MPH...HAIL...AND POSSIBLY AN ISOLATED TORNADO. THE BEST CHANCE FOR STRONG TO SEVERE STORMS APPEARS TO BE FROM 6 PM TONIGHT UNTIL 6 AM WEDNESDAY MORNING. A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY REGION BY SUNRISE WEDNESDAY. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL PULL WARM AND MOIST AIR INTO CENTRAL ALABAMA TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY MORNING...BRINGING AN END TO THE THUNDERSTORM THREAT. BREEZY CONDITIONS WILL EXIST FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING IN ASSOCIATION WITH THIS STORM SYSTEM...PRODUCING SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON WEDNESDAY. WINDS WILL BE WESTERLY AND BECOME GUSTY. SUSTAINED WINDS WILL BE BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 25 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TONIGHT. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 4:36 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.